Toxicology Brief: Breathe with ease when managing beta-2 agonist inhaler toxicoses in dogs - Veterinary Medicine
  • SEARCH:
Medicine Center
DVM Veterinary Medicine Featuring Information from:

ADVERTISEMENT

Toxicology Brief: Breathe with ease when managing beta-2 agonist inhaler toxicoses in dogs

Hypophosphatemia is a rare finding (ASPCA APCC Database: Unpublished data, November 2001–May 2007) that likely represents intracellular translocation. It may be due to the beta2 agonist action itself or to secondary responses including increased catecholamine and insulin release or respiratory alkalosis.7,11 Hypophosphatemia can potentiate cardiac arrhythmias and predispose the patient to hemolysis because of loss of red blood cell membrane integrity.11 Most cases of hypophosphatemia spontaneously resolve once the underlying cause is removed. In severe cases (serum phosphorus concentrations < 1 mg/dl; reference range = 2.5 to 6.2 mg/dl6 ), intravenous supplementation with sodium or potassium phosphate may be necessary.11

Hyperglycemia and hypomagnesemia have also been associated with beta2 agonist toxicosis but rarely need to be specifically addressed.9

TREATMENT

Because peak plasma concentrations are achieved as quickly as five minutes after inhalation,6 decontamination by inducing emesis or by administering activated charcoal or a sorbitol cathartic is not recommended for patients exposed to beta2 agonist inhalers.

Fluid therapy and monitoring

Many patients can be managed with supportive care such as intravenous fluids, but severe exposures may require more aggressive therapy. Heart rate, rhythm, and blood pressure need to be closely monitored. If catecholamine-induced hypertension predominates, cautious fluid administration is warranted. Continuous electrocardiography is recommended.12 Sinus tachycardia exceeding 180 to 200 beats/min, other life-threatening arrhythmias such as sustained ventricular tachycardia, or severe hypokalemia requires treatment.5

Meticulous monitoring of serum potassium throughout the toxicosis period is warranted; check it every two hours unless there is a clinical indication to check it sooner (e.g. change in heart rate or rhythm indicating potassium aberrations, bradycardia due to hyperkalemia).

Beta antagonists, diazepam, and lidocaine


Table 2 Dosage Guidelines for Pharmaceuticals Useful in Beta2 Agonist Intoxicated Dogs*
A nonselective beta antagonist such as propranolol can be given to reverse both beta1 and beta2 effects. Because the norepinephrine release associated with beta agonists is primarily mediated by beta2 activity,13 propranolol is a good choice to minimize secondary catecholamine effects such as behavioral aberrations. Diazepam may also be used to alleviate anxiety, hyperactivity, muscle tremors, and rare seizures. Metoprolol, a selective beta1 antagonist, is an alternative to propranolol to normalize the heart rate.5 Ventricular tachycardia may be treated with either propranolol or lidocaine.6 Table 2 provides dosage guidelines for drugs useful in beta2 agonist intoxicated patients.

Potassium


Table 3 Guidelines for Intravenous Potassium Supplementation Based on Serum Potassium Concentrations*
Monitor the serum potassium concentration closely, and provide supplemental potassium according to the severity of hypokalemia (Table 3).12 Keep in mind, however, that a rebound hyperkalemia can ensue after aggressive potassium supplementation because of extracellular translocation of potassium as the toxicosis abates. Patients treated with propranolol may also have an increase in serum potassium because of propranolol's direct effects.6


ADVERTISEMENT

Source: VETERINARY MEDICINE,
Click here